Funnel Cloud, Kossuth
- When
- August 12, 1:22 PM CST
- Where
- Kossuth County, 5.14 mi NW of Stevens
- Reported by
- Law Enforcement
- Coordinates
- 43.474, -94.082
Law enforcement relayed reports of multiple funnel clouds NE of Lakota.
After a number of storms during the night before and morning hours, a few outflow and other weak boundaries resided across portions of the state. During the afternoon a funnel cloud was reported with storms across far northern Iowa that were able to tap into marginally favorable conditions for funnel cloud development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
After a number of storms during the night before and morning hours, a few outflow and other weak boundaries resided across portions of the state. During the afternoon a funnel cloud was reported with storms across far northern Iowa that were able to tap into marginally favorable conditions for funnel cloud development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 12, 12:09 PM CST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 109 PM CDT Fri Aug 12 2016 .SHORT TERM.../Today/ Issued at 335 AM CDT Fri Aug 12 2016 As expected, widespread thunderstorms and locally heavy rainfall occurred overnight, resulting in some severe weather and localized flooding. Most of the storms have now moved off to the southeast, with a large trailing stratiform rain shield still covering about the southeast half of our forecast area at this time. Meanwhile, additional scattered showers and thunderstorms are developing over portions of eastern Nebraska and South Dakota and southern Minnesota. Behind the surface front that triggered the storms and is now reinforced by convective outflow and moving away across Missouri, light north northwest winds will prevail today with somewhat cooler temperatures than the past couple of days. However, upstream observations show that dewpoints remain in the mid to upper 60s and satellite imagery shows that a large shortwave moving through the northern stream has yet to reach our region. Prognostic models indicate that this wave will move across Iowa around this evening, pushing through a weak reinforcing surface trough that will drop temperatures and dewpoints a bit further in the coming days. The primary forecast challenge for today is convective trends. During the morning hours it is evident that convection will continue to percolate across portions of the area, albeit with lower intensity and a diminishing heavy rain threat, and have slowed down clearing of POPs accordingly. It is also quite possible that the approaching shortwave will trigger peak heating thunderstorms up in Siouxland, especially given the ample low-level moisture remaining in place, and have maintained POPs until late in the day before ending them later this evening with sunset. These trends will be closely monitored through the day for updates. However, severe weather and additional flooding are not expected other than in the southeast early this morning. .LONG TERM.../Tonight through Thursday/ Issued at 335 AM CDT Fri Aug 12 2016 The next several days will be characterized by cooler and dry weather, with modest northwest flow aloft and a large surface high pressure area sliding across the region. Daily highs will generally range from 80 to 85 with lows of 60 to 65 and it will be pleasant for outdoor activities. From monday night through Thursday the 500 mb flow will transition to more zonal with subtle impulses providing the impetus for scattered thunderstorm development at times, however instability will be somewhat limited and weak flow fields will mitigate any severe weather threat. Only low POPs are being carried during this time frame and overall it will remain mostly dry with moderate temperatures. Toward the end of the week and just past the end of the long term forecast period, it appears likely that a large mid/upper level trough will swing down from Canada and across the upper Midwest, and may bring additional thunderstorm chances late in the week followed by even cooler weather the next weekend. However, at this range there still remains a good degree of uncertainty. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 108 PM CDT Fri Aug 12 2016 Mainly MVFR conditions but as high and low as VFR to LIFR respectively continue to cycle around surface low pressure between KIFA and KALO with scattered showers as well. The showers will persist through the early evening but afternoon heating will likely push ceilings to all MVFR to VFR late. Confidence will be low with trends into the overnight hours however. Recent rains and current elevated low level relative humidities suggest fog development is quite possible. However some light low drying will set in overnight on northwest winds which may be just strong enough to preclude decent radiational cooling. Have introduced MVFR visibilities for now but lighter winds could certainly result in LIFR-IFR conditions. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Lee LONG TERM...Lee AVIATION...Small
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 501 AM CDT FRI AUG 12 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-131100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 501 AM CDT FRI AUG 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST AT TIMES TODAY. SEVERE WEATHER IS UNLIKELY BUT LOCALLY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES WILL RETURN BETWEEN MONDAY NIGHT AND THURSDAY NEXT WEEK. AT THIS TIME THE THREAT OF SEVERE WEATHER APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. LEE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
822 AM CDT FRI AUG 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN CRESTON 41.07N 94.36W
08/12/2016 M2.17 INCH UNION IA PUBLIC
STORM TOTAL. REPORT VIA SOCIAL MEDIA.
0800 AM HEAVY RAIN CUMMING 41.48N 93.76W
08/12/2016 M2.10 INCH WARREN IA PUBLIC
STORM TOTAL. REPORT VIA SOCIAL MEDIA.
0906 PM TSTM WND DMG 3 SW CLIVE 41.58N 93.80W
08/11/2016 DALLAS IA NWS EMPLOYEE
LARGE TREE LIMBS AND BRANCHES DOWN ROUGHLY 6
TO 8 INCHES IN DIAMETER. SOME TREES HAD TOPS
TAKEN OFF. TIME ESTIMATED BY RADAR.
&&
NWS DES MOINES IA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
823 AM CDT FRI AUG 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM TSTM WND DMG 1 WNW WAUKEE 41.61N 93.88W
08/11/2016 DALLAS IA NWS EMPLOYEE
3-4" TREES BRANCHES DOWN. TIME ESTIMATED BY
RADAR.
&&
BSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
835 AM CDT FRI AUG 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 4 SW BOONE 42.02N 93.93W
08/12/2016 M5.50 INCH BOONE IA PUBLIC
MOINGONA. STORM TOTAL SINCE THURSDAY NIGHT.
&&
NWS DES MOINES IA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
855 AM CDT FRI AUG 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM HEAVY RAIN 3 SSE AMES 41.99N 93.60W
08/12/2016 M4.90 INCH STORY IA TRAINED SPOTTER
STORM TOTAL.
0800 AM HEAVY RAIN 3 ESE AMES 42.00N 93.57W
08/12/2016 M6.00 INCH STORY IA PUBLIC
STORM TOTAL. REPORT VIA SOCIAL MEDIA.
&&
NWS DES MOINES IA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1008 AM CDT FRI AUG 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 1 NE SAYLORVILLE 41.70N 93.61W
08/12/2016 M3.70 INCH POLK IA PUBLIC
STORM TOTAL. REPORT VIA SOCIAL MEDIA.
0900 AM HEAVY RAIN 4 N LENOX 40.94N 94.56W
08/12/2016 M2.30 INCH ADAMS IA PUBLIC
STORM TOTAL. REPORT VIA SOCIAL MEDIA.
&&
NWS DES MOINES IA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1119 AM CDT FRI AUG 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 2 N PLOVER 42.91N 94.62W
08/12/2016 M5.10 INCH POCAHONTAS IA PUBLIC
STORM TOTAL. REPORT VIA SOCIAL MEDIA.
&&
NWS DES MOINES IA
IRIS SYSTEMThe Minneapolis radar (KMPX), 158 km away, was scanning. The volume nearest the first event began at 19:20 UTC.
1 funnel cloud. Local standard time, as filed.
Law enforcement relayed reports of multiple funnel clouds NE of Lakota.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655395.